Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 29, NWS Birmingham, AL

May 30, 2010Elmore County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 30, 2010, 3:11 PM CDT for Elmore County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2010, 3:11 PM CDT (20:11 UTC)
Expired
May 30, 2010, 6:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Elmore County, AL

What was reported inside it

TimeReportWhereRemark
May 30, 3:25 PM CDTFLASH FLOODMillbrook, ALMULTIPLE ROADS FLOODED IN AND AROUND TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WGUS54 KBMX 302011
FFWBMX
ALC051-302315-
/O.NEW.KBMX.FF.W.0029.100530T2011Z-100530T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT SUN MAY 30 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MILLBROOK...

* UNTIL 615 PM CDT

* AT 300 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COOSADA AND
  ELMORE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3256 8640 3260 8630 3251 8628 3248 8628
      3249 8630 3247 8631 3246 8632 3244 8631
      3243 8640

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 30, 12:52 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 30, 12:52 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT SUN MAY 30 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

SATELLITE IMAGERY CONTINUES TO SHOW A WELL DEFINED UPPER LOW
SPINNING OVER CENTRAL MISSISSIPPI.  ONE SPOKE OF ENERGY IS ROTATING
NORTHWARD ACROSS CENTRAL ALABAMA AND THIS FEATURE WILL BE THE FOCUS
FOR CONVECTION THIS MORNING AND EARLY AFTERNOON. ADDITIONAL
DEVELOPMENT LIKELY ALONG THE COAST WHICH WILL MOVE INTO INLAND AND
INTO SOUTH ALABAMA THIS AFTERNOON.  THE AIR MASS TODAY IS WARMER
ALOFT THAN YESTERDAY...SO SEVERE WEATHER THREAT LOOKS MINIMAL AT
THIS TIME...WITH LOCALLY HEAVY RAINFALL PROBABLY THE BIGGEST CONCERN.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

TWO BANDS OF CONVECTION TO DEAL WITH AT 18Z. THE FIRST DEVELOPED
AROUND TCL AT 12Z...AND HAS PROPAGATED EASTWARD ACROSS EET AND
BHM...AND WILL LIKELY AFFECT ANB WITHIN THE FIRST SEVERAL HOURS OF
THE FORECAST. THE NEXT BATCH OF STORMS HAS PUSHED INLAND FROM THE
GULF COAST...AND WILL IMPACT THE TOI AND MGM AREAS BY 2000Z. IN
BETWEEN THE RAIN AREAS...CEILINGS REMAIN RELATIVELY LOW GIVEN THE
TIME OF DAY...ALTHOUGH THERE ARE SOME (ADMITTEDLY HARD TO
FORECAST/ACCOUNT FOR) THIN SPOTS IN THE LOW OVERCAST.

STORMS ARE VERY EFFICIENT RAIN PRODUCERS...WHICH MEANS THEY ARE ALSO
VERY EFFICIENT AT REDUCING VISIBILITY -- DOWN TO A HALF MILE IN THE
CORES OF THE STRONGEST STORMS.

MODELS AGAIN PICK UP ON STRATUS REDEVELOPMENT OVERNIGHT. MY FORECAST
(ISSUED AT THIS TIME YESTERDAY) FOR THIS MORNING DIDN'T GO LOW
ENOUGH ON THE CEILINGS. MODEL OUTPUT FOR TONIGHT SHOWS SIMILAR
CONDITIONS...SO I AM FAIRLY CONFIDENT IN THE SUB-1000 FOOT CEILINGS
STARTING AFTER 31/0600Z.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 30, 2:29 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT SUN MAY 30 2010

ALZ011>015-017>050-311930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
229 PM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS STRONG THUNDERSTORMS...WITH WIND GUSTS UP TO
50 MPH...SMALL HAIL...AND VERY HEAVY RAINFALL...ARE EXPECTED ACROSS
CENTRAL ALABAMA THROUGH THE AFTERNOON.  THE STORMS WILL REACH THEIR
PEAK COVERAGE AND INTENSITY BETWEEN 3 AND 5 PM...BUT COULD LAST AS
LATE AS 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG STORMS WILL BE POSSIBLE ON MONDAY FROM NOON TO 9 PM. THE MAIN
THREATS WILL BE WIND GUSTS OF 40 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON A LIMITED BASIS THROUGH 9 PM.

61

In the hours before

Special weather statement, May 30, 12:27 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 PM CDT SUN MAY 30 2010

ALZ026-301815-
ST. CLAIR-
1227 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 115 PM CDT...

AT 1226 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF ODENVILLE...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Local storm report, May 30, 12:38 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             4 N PELL CITY           33.62N 86.27W
05/30/2010  E0.50 INCH       ST. CLAIR          AL   EMERGENCY MNGR

            DIME SIZED HAIL ON U.S. 431

&&

SUNGER
Special weather statement, May 30, 1:08 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT SUN MAY 30 2010

ALZ017-026-301900-
BLOUNT-ST. CLAIR-
108 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ALERT FOR BLOUNT AND ST. CLAIR COUNTIES UNTIL
200 PM CDT...

AT 107 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF ASHVILLE...OR 8 MILES NORTHEAST OF
ODENVILLE...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, May 30, 1:20 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT SUN MAY 30 2010

ALZ043-044-301900-
ELMORE-MONTGOMERY-
120 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ALERT FOR ELMORE AND MONTGOMERY COUNTIES UNTIL
200 PM CDT...

AT 116 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BLUE RIDGE...OR 7 MILES SOUTH OF WETUMPKA...MOVING
NORTH AT 10 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TALLAPOOSA RIVER WATER PLANT.
  BLUE RIDGE.
  WETUMPKA.
  CLAUD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Local storm report, May 30, 2:16 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             3 SSW EMERALD MOUNTAIN  32.42N 86.14W
05/30/2010  E0.50 INCH       MONTGOMERY         AL   PUBLIC

            MARBLE SIZE HAIL REPORTED AT TALLAPOOSA LAKES GOLF
            COURSE.

&&
Special weather statement, May 30, 2:26 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT SUN MAY 30 2010

ALZ043-045-302015-
ELMORE-MACON-
226 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ALERT FOR ELMORE AND MACON COUNTIES UNTIL 315
PM CDT...

AT 222 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TYSONVILLE...OR 7 MILES WEST OF MILSTEAD...MOVING
EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:40 AM CDTAreal Flood AdvisoryBMXJefferson2 hr
May 30, 1:31 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery44 min
May 30, 2:33 PM CDTAreal Flood AdvisoryBMXSt. Clair3 hr
May 30, 3:53 PM CDTAreal Flood AdvisoryBMXChilton3 hr
May 30, 4:13 PM CDTSevere Thunderstorm WarningBMXMacon32 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.